MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; WRISTED NEEDLE DRIVER

INTUITIVE SURGICAL, INC SINGLE-SITE; WRISTED NEEDLE DRIVER
Model Number 478115-03
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The wristed needle driver instrument was analyzed and found to exhibit imprecise motion.Visual inspection found no issues at the distal end.The instrument passed the recognition and engagement tests.The instrument did not move intuitively with full range of motion in all directions.The instrument movements were imprecise (normal but non-exact within joint limits and in the expected direction with vibrations or small-scale dithering.) the complaint regarding abnormal movement was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.The wristed needle driver instrument has been further evaluated by the isi failure analysis engineer (advanced failure analysis) and the initial failure analysis was confirmed.The instrument was placed on an in-house system and confirmed to exhibit unintuitive motion.It was observed that when attempting to execute the roll motion, the wrist moved intuitively but in the opposite direction of the master tool manipulator (mtm) command.When manually manipulating the roll gear, the main tube does not follow the motion.It was observed that the roll gear was broken which caused the motion failures as it is no longer connected to the main tube.An isi clinical development engineering (cde) replicated the customer reported issue.The wristed needle driver instrument was driven on a system and resulted in controlled motion in an unexpected pitch/yaw direction.Instruments also had limited range rotational motion when commanded by the user.There was no uncontrolled motion observed.The motion issues were immediately detectable when the instrument was taken into following and the effect of the failure prevented the user from being able to complete any surgical tasks.The evaluation also confirmed that at full instrument insertion, the roll output gear still resides outside of the cannula seal, which would prevent fragments from falling inside the patient during single incision procedures.
 
Event or Problem Description
It was reported that during a da vinci-assisted myomectomy surgical procedure, the tip of the wristed needle driver instrument tip had no sufficient movement.A backup instrument of same kind was used to continue the procedure.There was no report of fragment(s) falling inside the patient.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the wristed needle driver instrument was inspected prior to use with no abnormality.The customer confirmed that the instrument jaw movement did not match the action intended by the surgeon persistently.The issue occurred while the surgeon¿s head was inside the surgeon console (sc)¿s high resolution stereo viewer and the surgeon was attempting to manipulate instruments from the ssc.The timing of instrument movement was not appropriate.No shakiness/ friction/ external collisions was experienced/observed.There was no instrument-to-instrument or system arm-to-arm interference.The drape number was unknown, and the drape would not be returned.There was no injury to the patient as result of the event.

Brand Name
SINGLE-SITE
Common Device Name
WRISTED NEEDLE DRIVER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17936346
Report Number2955842-2023-19199
Device Sequence Number6455156
Product Code NAY
UDI-Device Identifier00886874113752
UDI-Public(01)00886874113752(10)T10220920
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478115-03
Device Catalogue Number478115
Device Lot NumberT10220920 0015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/19/2023
Initial Report FDA Received Date10/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexFemale